Winter Storm, Northeast Highlands
- When
- February 12, 8:00 PM MST to February 14, 4:00 AM MST
- Where
- Northeast Highlands forecast zone
- Reported by
- CoCoRaHS
Snowfall amounts ranged from 4 to 6 inches around Las Vegas.
A slow-moving upper level low pressure system that tracked east along the borderland pumped abundant moisture over a cold front that shifted southwest across New Mexico. Rain and snow impacted the state in two rounds.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A slow-moving upper level low pressure system that tracked east along the borderland pumped abundant moisture over a cold front that shifted southwest across New Mexico. Rain and snow impacted the state in two rounds. The first impulse delivered moderate snowfall over the northern and western high terrain and parts of the Rio Grande Valley on the 12th. The second impulse focused more over eastern New Mexico as the upper level disturbance exited into the plains states on the 13th. The record warmth that preceded this system on the 10th and 11th limited snowfall impacts significantly over much of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 12, 4:47 PM MST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 447 PM MST Sun Feb 12 2017 .AVIATION... 00Z TAF CYCLE Unsettled weather will continue over northern and central New Mexico. Winds in the Rio Grande Valley will gradually decrease this evening, but wintry precipitation will be expanding as we go through the night. Look for widespread MVFR to IFR ceilings/visibility, mostly after 06z, with many areas observing these deteriorated conditions through the day Monday. Mountain obscurations will be common with snow accumulations in many higher elevations, some ice/sleet possible in east central New Mexico and a rain/snow mix in the northwest and central valleys. && .PREV DISCUSSION...346 PM MST Sun Feb 12 2017... .SYNOPSIS... An upper level low pressure system will cross New Mexico from the west tonight through Tuesday with a few to several inches of snow mainly along and east of the continental divide. Western and central areas will receive their snow tonight and Monday, but most of the snow won't reach eastern areas until late Monday into Tuesday. That said, there will be a wintry mix of light snow, sleet and freezing rain tonight into Monday along and east of a line from Dunken to Tucumcari. A ridge of high pressure will bring drier air and warmer temperatures Wednesday and Thursday. However, precipitation chances will increase again as an upper level trough crosses from the west next weekend. && .DISCUSSION... The upper level low pressure system will eject from the upper Baja Peninsula tonight, then track east northeastward across southern New Mexico Monday, before exiting eastward through north Texas late Tuesday. Easterly upslope flow is already way across the forecast area due to a back door cold front that arrived last night. Except for the Chuska Mountains, lower elevations west of the Continental Divide should only accumulate a few inches of snow tonight into Monday morning, so we chose not to issue any winter weather highlights there. As mentioned in the Synopsis, frontal overrunning will lead to light ice accumulation across parts of the far east central and southeast plains, and probably also in the Guadalupe Mountains of Chaves County. High temperatures should bottom out Monday and Tuesday a few to around 23 degrees below normal, with the coldest departures across the south. In the wake of the upper low a secondary upper level trough will deepen over the state, but it will lack moisture. There may be a few snow showers over the southwest Mountains and Glenwood area Tuesday night before the trough drops southeast of New Mexico on Wednesday. High temperatures will rebound nicely during the latter half of the work week with readings reaching near and well above normal Thursday and Friday. 44 && .FIRE WEATHER... A Pacific upper level low is currently moving over the upper Baja peninsula, drawing moisture ahead of it into AZ and NM. A strong back door cold front has also invaded NM with much colder temperatures and gusty winds accompanying. As the upper low advances toward southern NM tonight through Tuesday, stout dynamics aloft will mesh with the colder airmass in place, generating scattered to widespread areas of wintry precipitation. These colder, snowy, and more seasonable conditions will preclude critical fire weather conditions. Many areas will observe saturating precipitation, much of it in the form of snow or sleet. This could limit potential opportunities for prescribed burning Monday and Tuesday. Precipitation will begin to shift eastward and exit NM through the afternoon Tuesday. A more tranquil and drier weather pattern will then return on Wednesday and Thursday. Breezes will be significantly less these two days as an ill-defined ridge of high pressure aloft builds in the wake of the departing low. Consequently, temperatures will rebound closer to seasonal averages Wednesday and will exceed them on Thursday. Poor smoke ventilation/dispersion will still be a concern during this midweek period. The weather pattern will revert back to a more unsettled one Friday and into next weekend as the next upstream trough moves inland. This will spell an increase in winds aloft Friday and more-so into Saturday. Wetting precipitation would likely hold off until Saturday and Sunday. Temperatures will cool back down some, but will not be nearly as chilly as current readings. Ventilation rates will also increase in most zones Friday into next weekend. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 5 PM MST Tuesday for the following zones... NMZ506>508-510>515-518-521>540. Winter Weather Advisory until 5 PM MST Tuesday for the following zones... NMZ502-504-516-517-519-520. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 447 AM MST Sun Feb 12 2017 NMZ501>540-131200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 447 AM MST Sun Feb 12 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Damaging wind is expected to impact eastern portions of the Rio Grande Valley including eastern portions of Albuquerque and the upper Tularosa basin today. Snow levels will lower tonight and lead to the start of heavier snow accumulations favoring the mountains and adjacent high plains to the front range. Interstate 40 between Tijeras to Santa Rosa will be impacted. Frozen precipitation, mainly in the form of sleet will start to impact portions of the eastern plains later tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Unsettled weather with heavier snow and some continued sleet is expected on Monday with continued impacts into Monday night. Intensity of the snowfall will lower on Tuesday as the system moves off to the east. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 50
2 winter storm. Local standard time, as filed.
Snowfall amounts ranged from 4 to 6 inches around Las Vegas.
Snowfall amounts ranged from 4 to 6 inches around western Harding County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670109, 670110.